Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 5, 2016, 12:48 PM PDT for Sutter County, Yuba County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2016, 12:48 PM PDT (19:48 UTC)
- Expired
- May 5, 2016, 1:30 PM PDT
- In force
- 42 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Sutter County, CA, Yuba County, CA
The radar
The Beale AFB radar (KBBX), 32 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WUUS56 KSTO 051948 SVRSTO CAC101-115-052030- /O.NEW.KSTO.SV.W.0009.160505T1948Z-160505T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 1248 PM PDT THU MAY 5 2016 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN YUBA COUNTY IN CENTRAL CALIFORNIA... NORTH CENTRAL SUTTER COUNTY IN CENTRAL CALIFORNIA... * UNTIL 130 PM PDT * AT 1247 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR YUBA CITY... OR NEAR MARYSVILLE...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... YUBA CITY...SOUTH YUBA CITY...PENNINGTON...SUTTER AND TIERRA BUENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3930 12164 3911 12162 3908 12173 3930 12189 TIME...MOT...LOC 1947Z 166DEG 12KT 3916 12170 $$ WR
2 follow-up statements
446 WWUS56 KSTO 052005 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 105 PM PDT THU MAY 5 2016 CAC101-115-052030- /O.CON.KSTO.SV.W.0009.000000T0000Z-160505T2030Z/ YUBA CA-SUTTER CA- 105 PM PDT THU MAY 5 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT FOR WESTERN YUBA AND NORTH CENTRAL SUTTER COUNTIES... AT 103 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PENNINGTON...OR 8 MILES NORTHWEST OF MARYSVILLE...MOVING NORTH AT 15 MPH. THIS STORM IS LIKELY STILL PRODUCING QUARTER SIZED HAIL AND VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... YUBA CITY...SOUTH YUBA CITY...PENNINGTON...SUTTER AND TIERRA BUENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3930 12164 3911 12162 3908 12173 3930 12189 TIME...MOT...LOC 2003Z 166DEG 12KT 3921 12172 $$ WR
047
WWUS56 KSTO 052026
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
126 PM PDT THU MAY 5 2016
CAC101-115-052035-
/O.EXP.KSTO.SV.W.0009.000000T0000Z-160505T2030Z/
YUBA CA-SUTTER CA-
126 PM PDT THU MAY 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN YUBA AND NORTH CENTRAL
SUTTER COUNTIES WILL EXPIRE AT 130 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3930 12164 3911 12162 3908 12173 3930 12189
TIME...MOT...LOC 2024Z 166DEG 12KT 3921 12172
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:56 AM PDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 5, 8:56 AM PDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 856 AM PDT THU MAY 5 2016 .SHORT TERM DISCUSSION... .Synopsis... An upper level disturbance will keep chances for showers and thunderstorms across our region through the rest of this week. .Short Term Discussion Forecast still on track this morning. Only update was to increase pops a bit here and there. Overall in the valley looks like a 50/50 chance of getting hit by a shower or thunderstorm as there is plenty of deep thin cape but overall shear not impressive. This should result in numerous showers and thunderstorms pulsing up and down with little organization. Can't rule out a few storms approaching severe limits for hail as there is plenty of CAPE around. Best chances once again in foothills and mountains and have raised pops into categorical area for those areas. Rasch .EXTENDED DISCUSSION (Monday THROUGH Thursday) Forecast models are in good agreement to the overall upper level flow pattern in the long term period with a shortwave trough feature depicted to push southward out of the Pacific northwest through portions of NorCal. This upper level disturbance will bring some chances for showers and storms, mainly for the mountains, for Monday and Tuesday. Models are hinting at some instability in the atmospheric profile, so a rumble of thunder cannot be ruled out. However, decided to not include thunder at this time due to scattered nature of instability between the forecast models. An upper level ridge will build into California from the eastern Pacific by Wednesday. As a result of more stable conditions, warm and dry weather will return to the forecast area. High temperatures will return to above normal values in the mid to upper 80s to low 90s across the valley, and the mid 50s to lower 60s for the higher elevations. && .AVIATION... VFR conditions are expected at the terminals for the next 24 hours. A large upper level storm system will continue to bring overcast conditions and chances for showers and thunderstorms to the terminals during the current TAF period. Wind shifts could be erratic in thunderstorms near the airports, but generally surface winds should remain in the southerly direction. && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, May 5, 10:39 AM PDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1039 AM PDT THU MAY 5 2016 CAZ016-017-051815- CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA- 1039 AM PDT THU MAY 5 2016 ...SPECIAL WEATHER STATEMENT... AT 1038 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SLEEP TRAIN ARENA...MOVING NORTHWEST AT 30 MPH. BRIEF HEAVY RAIN AND HAIL UP TO HALF AN INCH ARE POSSIBLE. THE SMALL MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL. LOCATIONS IMPACTED INCLUDE... SACRAMENTO...WEST SACRAMENTO...KARNAK...NICOLAUS...VERONA...ARCO ARENA... KNIGHTS LANDING AND RIO LINDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3862 12144 3858 12152 3880 12181 3895 12156 TIME...MOT...LOC 1736Z 146DEG 24KT 3865 12151 WR
Special weather statement, May 5, 10:55 AM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1055 AM PDT THU MAY 5 2016 CAZ016-063-064-051845- CENTRAL SACRAMENTO VALLEY CA- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA- CLEAR LAKE/SOUTHERN LAKE COUNTY CA- 1055 AM PDT THU MAY 5 2016 ...SPECIAL WEATHER STATEMENT... AT 1053 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF COLLEGE CITY...OR 11 MILES NORTH OF RUMSEY...MOVING NORTHWEST AT 30 MPH. VERY HEAVY RAINFALL AND ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS THUNDERSTORM. THE HAIL AND HEAVY RAIN WILL CAUSE HAZARDOUS TRAVEL CONDITIONS. LOCATIONS IMPACTED INCLUDE... BARKERVILLE...LODOGA...EAST PARK RESERVOIR...GRIMES...LEESVILLE...WILBUR SPRINGS...WILLIAMS AND CORTINA INDIAN RANCHERIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3906 12206 3894 12229 3925 12269 3945 12243 TIME...MOT...LOC 1753Z 137DEG 26KT 3905 12220 WR
Special weather statement, May 5, 11:37 AM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1137 AM PDT THU MAY 5 2016 CAZ016-017-051915- CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA- 1137 AM PDT THU MAY 5 2016 ...SPECIAL WEATHER STATEMENT... AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TUDOR...OR 13 MILES SOUTH OF MARYSVILLE...MOVING NORTHWEST AT 30 MPH. BRIEF HEAVY RAIN AND ACCUMULATING SMALL HAIL ARE POSSIBLE WITH THIS THUNDERSTORM. THE CONDITIONS ARE CAUSING VERY HAZARDOUS TRAVEL CONDITIONS, PLEASE SLOW DOWN AND DRIVE WITH CAUTION. LOCATIONS IMPACTED INCLUDE... TUDOR...TISDALE...NICOLAUS...CRANMORE...SOUTH YUBA CITY...SUTTER AND TIERRA BUENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3895 12154 3886 12161 3907 12200 3925 12175 TIME...MOT...LOC 1835Z 143DEG 26KT 3896 12164 WR
Special weather statement, May 5, 11:38 AM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1138 AM PDT THU MAY 5 2016 CAZ017-051900- SOUTHERN SACRAMENTO VALLEY- 1138 AM PDT THU MAY 5 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YOLO COUNTY... AT 1138 AM PDT...A STRONG THUNDERSTORM WAS LOCATED OVER WOODLAND... MOVING NORTHWEST AT 20 MPH. DIME SIZE HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THIS STORM. HAIL MAY ACCUMULATE CAUSING HAZARDOUS TRAVEL. LOCATIONS IMPACTED INCLUDE... WOODLAND...CAPAY...MADISON...YOLO...ESPARTO AND YOLO FLIERS CLUB. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3876 12175 3864 12176 3858 12209 3880 12204 TIME...MOT...LOC 1837Z 113DEG 17KT 3867 12182 CEO
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:33 PM PDT | Special Weather Statement | STO | Glenn | 57 min |
| May 4, 5:49 PM PDT | Severe Thunderstorm Warning | STO | Glenn, Tehama | 42 min |
| May 4, 6:51 PM PDT | Severe Thunderstorm Warning | STO | Colusa, Glenn | 24 min |
| May 4, 9:02 PM PDT | Special Weather Statement | STO | Butte | 43 min |
| May 4, 9:49 PM PDT | Special Weather Statement | STO | Butte | 41 min |
| May 4, 10:10 PM PDT | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 8 min |
| May 4, 10:12 PM PDT | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 33 min |
| May 5, 12:36 AM PDT | Special Weather Statement | STO | Tehama | 39 min |
| May 5, 10:39 AM PDT | Special Weather Statement | STO | Yolo | 36 min |
| May 5, 10:55 AM PDT | Special Weather Statement | STO | Colusa | 50 min |
| May 5, 11:37 AM PDT | Special Weather Statement | STO | Sutter | 38 min |
| May 5, 11:38 AM PDT | Special Weather Statement | STO | Yolo | 22 min |
| May 5, 3:19 PM PDT | Special Weather Statement | STO | Shasta | 56 min |
| May 5, 4:49 PM PDT | Special Weather Statement | STO | Shasta | 56 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.